Alert archive / California / Wind Advisories in 2023
Wind Advisory 29, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at May 8, 2023, 1:27 PM PDT for Imperial County, Riverside County, California. It took effect at May 9, 2023, 5:00 PM PDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2023, 1:27 PM PDT (20:27 UTC)
- In effect from
- May 9, 2023, 5:00 PM PDT
- Expired
- May 10, 2023, 10:20 AM PDT
- In force
- 17 hr
- Issued by
- NWS Phoenix, AZ
Counties Imperial County, CA, Riverside County, CA
The radar
The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
249 WWUS75 KPSR 082027 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 127 PM MST Mon May 8 2023 CAZ562-091200- /O.NEW.KPSR.WI.Y.0029.230510T0000Z-230510T1800Z/ Imperial County Southwest- 127 PM PDT Mon May 8 2023 ...WIND ADVISORY IN EFFECT FROM 5 PM TUESDAY TO 11 AM PDT WEDNESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 5 PM Tuesday to 11 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
6 follow-up statements
175 WWUS75 KPSR 082109 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 209 PM MST Mon May 8 2023 CAZ563-565>567-091200- /O.EXB.KPSR.WI.Y.0029.230510T0000Z-230510T1200Z/ Salton Sea-Imperial County Southeast-Imperial County West- Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, and Brawley 209 PM PDT Mon May 8 2023 ...WIND ADVISORY IN EFFECT FROM 5 PM TUESDAY TO 5 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Salton Sea, Southeastern Imperial County, Western Imperial County and Imperial Valley. * WHEN...From 5 PM Tuesday to 5 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-091200- /O.CON.KPSR.WI.Y.0029.230510T0000Z-230510T1800Z/ Imperial County Southwest- 209 PM PDT Mon May 8 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM TUESDAY TO 11 AM PDT WEDNESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 5 PM Tuesday to 11 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
685 WWUS75 KPSR 090742 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1242 AM MST Tue May 9 2023 CAZ562-100015- /O.CON.KPSR.WI.Y.0029.230510T0000Z-230510T1800Z/ Imperial County Southwest- 1242 AM PDT Tue May 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM PDT WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 5 PM this afternoon to 11 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-565>567-100015- /O.CON.KPSR.WI.Y.0029.230510T0000Z-230510T1200Z/ Salton Sea-Imperial County Southeast-Imperial County West- Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, and Brawley 1242 AM PDT Tue May 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Salton Sea, Southeastern Imperial County, Western Imperial County and Imperial Valley. * WHEN...From 5 PM this afternoon to 5 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
840 WWUS75 KPSR 092025 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 125 PM MST Tue May 9 2023 CAZ562-101100- /O.CON.KPSR.WI.Y.0029.230510T0000Z-230510T1800Z/ Imperial County Southwest- 125 PM PDT Tue May 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM PDT WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 5 PM this afternoon to 11 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-565>567-101100- /O.CON.KPSR.WI.Y.0029.230510T0000Z-230510T1200Z/ Salton Sea-Imperial County Southeast-Imperial County West- Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, and Brawley 125 PM PDT Tue May 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Salton Sea, Southeastern Imperial County, Western Imperial County and Imperial Valley. * WHEN...From 5 PM this afternoon to 5 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
959 WWUS75 KPSR 100503 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1003 PM MST Tue May 9 2023 CAZ567-101200- /O.UPG.KPSR.WI.Y.0029.000000T0000Z-230510T1200Z/ /O.NEW.KPSR.HW.W.0008.230510T0503Z-230510T1200Z/ Imperial Valley- Including the cities of El Centro, Calexico, Alamorio, and Brawley 1003 PM PDT Tue May 9 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 60 mph. * WHERE...Imperial Valley. * WHEN...Until 5 AM PDT Wednesday. * IMPACTS...Very difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects will become airborne. Moderate tree and minor structural damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-101800- /O.CON.KPSR.WI.Y.0029.000000T0000Z-230510T1800Z/ Imperial County Southwest- 1003 PM PDT Tue May 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-565-566-101200- /O.CON.KPSR.WI.Y.0029.000000T0000Z-230510T1200Z/ Salton Sea-Imperial County Southeast-Imperial County West- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, and Plaster City 1003 PM PDT Tue May 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Salton Sea, Southeastern Imperial County and Western Imperial County. * WHEN...Until 5 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
624 WWUS75 KPSR 100939 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 239 AM MST Wed May 10 2023 CAZ567-101045- /O.CAN.KPSR.HW.W.0008.000000T0000Z-230510T1200Z/ Imperial Valley- 239 AM PDT Wed May 10 2023 ...HIGH WIND WARNING IS CANCELLED... Winds continue to weaken and have fallen below High Wind Warning criteria. Thus, the High Wind Warning has been cancelled. $$ CAZ563-565-566-101045- /O.CAN.KPSR.WI.Y.0029.000000T0000Z-230510T1200Z/ Salton Sea-Imperial County Southeast-Imperial County West- 239 AM PDT Wed May 10 2023 ...WIND ADVISORY IS CANCELLED... Winds continue to weaken and have fallen below Wind Advisory criteria. Thus, the Wind Advisory has been cancelled. $$ CAZ562-101800- /O.CON.KPSR.WI.Y.0029.000000T0000Z-230510T1800Z/ Imperial County Southwest- 239 AM PDT Wed May 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 AM PDT this morning. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
947 WWUS75 KPSR 101720 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1020 AM MST Wed May 10 2023 CAZ562-101830- /O.CAN.KPSR.WI.Y.0029.000000T0000Z-230510T1800Z/ Imperial County Southwest- 1020 AM PDT Wed May 10 2023 ...WIND ADVISORY IS CANCELLED... Winds over far southwest Imperial County have weakened below Advisory levels and are expected to remain that way. However, it will still be breezy to windy and brief patchy blowing dust is still a possibility. $$ AJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 8, 10:25 AM PDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 8, 10:25 AM PDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1025 AM MST Mon May 8 2023 .UPDATE... Updated Aviation discussion. && .SYNOPSIS... Temperatures through Tuesday will run a couple degrees above normal before a dry weather system starts to move into the area by Tuesday night. This will result in breezy to locally windy conditions Tuesday into Wednesday, and a brief cool down on Wednesday before another warming trend sets in for late in the week. && .DISCUSSION... The large scale trough that continues to be situated along the West Coast and over the eastern Pacific has now shifted far enough north to allow for temperatures to warm back to, or just above, normal starting today. Tonight into early Tuesday, a shortwave trough will dive southeastward off the coast of California, deepening the trough to our northwest before turning east toward southern California later Tuesday. Southwesterly winds aloft will in turn increase as the system approaches our region on Tuesday with surface winds becoming gusty areawide by Tuesday afternoon. Wind gusts Tuesday of 20-30 mph will be possible areawide to 35-45 mph across Imperial Co. CA. The latest model guidance has shifted the track of this fast moving system farther south with a closed upper level low now forecast to move across southern CA late Tuesday night before moving through central Arizona Wednesday morning/early afternoon. Moisture levels will remain very low with the passage of this system with forecast low level mixing ratios just 3-3.5 g/kg and PWATs of 0.3-0.4". There may be enough moisture in the mid levels for a few high based cumulus, but not nearly enough to worry about any shower development across the area. Winds will also be very breezy across much of the area Wednesday with the strongest wind gusts of 30-40 mph possible across the Arizona high terrain. Cooler air will also move in behind the weather system early Wednesday resulting in high temperatures Wednesday mostly in the lower 80s across the lower deserts. By Thursday, we will be under a mostly zonal westerly flow regime, but a ridge is forecast to begin building from California into the Northern Rockies. The full strength of this ridge is favored to stay to our west and eventually to our north, but it will at least influence our air mass as H5 heights over the Desert Southwest rise closer to 580dm by Saturday. NBM forecast temperatures show readings warming quickly during the latter half of the week with highs into the mid 90s already by Friday to around 100 degrees Saturday. Going into the weekend and likely into early next week, the weather pattern will become increasingly blocked with the ridge that sets up to our northwest eventually becoming closed off somewhere over the Pacific Northwest into southwest Canada. Model ensembles then show a broad upper level cyclonic circulation developing somewhere across the Southwestern U.S. and northern Mexico with the aid of some energy peeling southwestward off the stalled out trough over the Northern Plains and energy that could come out of northern Mexico and/or from the west Texas/New Mexico area. Ensembles have been very consistent in showing this upper level evolution despite it being so far out, but it is still too far out to have a good idea on some forecast details. Both the GEFS and EPS mean PWATs are shown to increase to 0.75-1" by late Sunday or early Monday as the flow in the mid levels is shown switching out of the east late Saturday into Sunday. Assuming we do get that much moisture transport into Arizona, the high terrain is likely to see at least a slight chance of showers and thunderstorms starting Sunday. NBM PoPs do reflect this chance over the Arizona high terrain starting Sunday with PoPs over the south-central Arizona lower deserts even as high as 10-15%. This somewhat unusual pattern could persist through early next week, but models hint at the upper level circulation gradually shifting westward which would eventually shut down the easterly flow of moisture. && .AVIATION...Updated at 1725Z. South-Central Arizona including KPHX, KIWA, KSDL, KDVT: Southwesterly flow aloft will be prevalent through much of the troposphere through Tuesday. At the surface, winds will be transitioning to SW/Wly directions early in the 18Z TAF period with some minor gustiness (15-20kts) for 2-3 hours after 22Z. Winds will begin to weaken after sunset with a slow transition to downvalley/drainage patterns overnight. Westerly winds with minor breeziness redevelops Tuesday afternoon. As for sky cover, anticipate very little cloudiness apart from some scant cirrus and possibly some flat cumulus during the day Tuesday. Southeast California/Southwest Arizona including KIPL and KBLH: SWly/Wly flow aloft will be prevalent through much of the troposphere through Tuesday. At the surface, Wly directions will remain in place at KIPL with breeziness (gusts 20-25kts) kicking in for at least a few hours after 01Z before weakening by late evening. At KBLH, anticipate Sly/SWly directions to predominate with breeziness (gusts 20-25kts) this afternoon into early evening before weakening after sunset. As for sky cover, anticipate very little cloudiness apart from some scant cirrus tonight and Tuesday. && .FIRE WEATHER... Conditions will remain seasonably warm the next couple days with winds becoming breezy to locally windy Tuesday and Wednesday. Wind gusts Tuesday afternoon/evening of 30-40 mph are likely across southeast California to 20-30 mph elsewhere, while the Arizona high terrain may see wind gusts of 30-40 mph Wednesday afternoon. Humidities will also be fairly low with MinRH values around 10% through Tuesday and closer to 15% Wednesday. The combination of gusty winds and low RHs Tuesday and Wednesday may result in an elevated fire risk, particularly where fuels have had a chance to dry out. Late this week into next weekend, temperatures will warm to above normal with low RHs persisting through Saturday. By Sunday, there is a reasonable chance of seeing a marked increase in moisture across Arizona with a chance of showers and thunderstorms possible across the eastern Arizona high terrain. && .HYDROLOGY...Updated 430 AM MST 5/8/2023 SALT: Releases from Granite Reef Dam and Stewart Mountain Dam are around 1000 cfs and streamflow gauges along the Salt River between Granite Reef Dam and Tempe Town Lake are measuring flow between 1000 to 2000 cfs. This level of flow and higher is known to cause impacts to low water crossings and mining operations. Thus a Flood Warning continues through May 11th. GILA: Flow in the Gila River continues to travel downstream through Yuma County as water releases from Painted Rock Dam continue. Releases from Painted Rock Dam remain above 3000 cfs. Continued releases from the dam will lead to inundation of downstream unbridged river crossings through Yuma County. Several unbridged roads in Yuma County have already reportedly been closed due to flooding. Flood warnings remain in effect downstream of Painted Rock Dam to the Colorado River. The latest USGS gauge observation along the Gila River near Dateland recorded a depth around 9 feet, reaching minor flood stage. The USGS gauge closer to the town of Yuma, near Dome, shows flows above action stage at 21.9 feet. Given that the flows will continue above action stage through at least the next week, the Flood Warnings along the Gila River continue in effect through May 16th. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Kuhlman AVIATION...AJ FIRE WEATHER...Kuhlman HYDROLOGY...Lojero/Benedict
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.